Note: This document has been edited to remove the names of specific products that can be abused. To receive the full text of the document, contact the Massachusetts Inhalant Abuse Task Force at questions.bsas@state.ma.us (please send us your name and postal address) or 617-624-5140.

Among Massachusetts sixth- and seventh-grade children, inhalants are the third most abused substance, after alcohol and tobacco. It's happening in all parts of the Commonwealth and among all types of children. However, the highest rates are among white, seventh-, eighth-, and ninth-grade children in towns with populations between 50,000 and 90,000. Use may start as early as the third grade and tends to taper off in high school as other drugs are used more.†

What is being used: Inhalants include fuels, gases, solvents, solvent-based products and any product in an aerosol can.

What are the dangers of inhalant use: Breathing these gases and vapors can cause brain, nerve, kidney and liver damage. Death can result from one-time use. Some children have accidents, choke to death or have heart attacks. For some children, this is not just experimentation but an addiction. Younger children may just use inhalants while older youth are more likely to use inhalants with alcohol and other drugs.

Why do adolescents use inhalants:‡ Teenagers use inhalants for many reasons. MA law states that no person shall intentionally smell or inhale the fumes of any substance having the properties of releasing toxic vapors, for the purpose of causing a condition of intoxication. It takes effect very quickly (usually within seconds). Inhalants are found everywhere--in homes (bathrooms, kitchens, basements, and garages), schools, and stores. They are inexpensive compared to drugs and are easy to steal or shoplift. Since they are common, legal products‡‡, adults are often not alert to the dangers of inhalants, so use may go unnoticed.

What are signs of inhalant use: If you suspect a child or adolescent is using inhalants, look for:††

  • Empty product containers, especially butane lighters and aerosol cans
  • Bags, rags, gauze, or soft drink cans that are used to inhale the fumes
  • Paint, gasoline, or glue odors; an unusual, harsh breath odor
  • A rash on the face; blisters or soreness around the nose, mouth, or on the lips
  • Runny nose, sniffing and coughing; irritated or glazed eyes and dilated pupils
How might a person who is high on inhalants act:††
  • Extreme mood swings; uncontrolled laughter, can be excited or sleepy
  • Bizarre risk-taking and showing off
  • Increased irritability and anger; violent outbursts
  • Nausea, loss of appetite, vomiting, hallucinations, and convulsions
What should you do if you find a young person in crisis from using inhalants:††
  • Lay the person on his or her side to prevent choking on vomit.
  • Call an ambulance and stay with the person until he or she sees a doctor.
  • See that he or she gets fresh air.
  • Remain calm. Scaring or chasing the person may increase the risk of a heart attack.
  • Avoid distractions and try to keep the person from moving.

† Massachusetts Department of Public Health, "Adolescents Substance Use in Massachusetts: Trends Among Public School Students, 1984-1996," May1997.

‡ Massachusetts Department of Public Health, "Report on Inhalant Abuse Focus Group Project," 1995.

†† Riedel, Steven. "A Breath of Death," Adolescence, September 1993, pp.45-51.

‡‡ While these products are legal to have and use for their intended purpose, it is illegal in Massachusetts to possess, buy, sell or use these products for the purpose of getting high (Massachusetts General Law Chapter 270, Section 18).

 

 


This information is provided by the Bureau of Substance Abuse Services within the Department of Public Health.